Medicine

Common heartburn medications possibly containing high levels of a probable carcinogen were voluntarily recalled by three pharmaceutical manufacturers, as announced by the U.S. Food and Drug Administration Wednesday.

Mylan recalled prescription nizatidine capsules, while Appco Pharma LLC and Northwind Pharmaceuticals recalled ranitidine products because they could contain unacceptable levels of N-nitrosodimethylamine (NDMA). The FDA announced these recalls on Jan. 8.

More than 15 companies have voluntarily recalled a mix of prescription and over-the-counter medications since the FDA announced its investigation into ranitidine products in September.

“There are several manufacturers who make this drug, but not all manufacturers have been recalled,” pharmacist at El Campo’s Professional Pharmacy Kristi Barger said. “Not all the generics. Only certain ones.”

One of the companies that recalled its ranitidine products is Sanofi, the company that manufactures the popular brand name medication Zantac.

The FDA recommends companies recall its products if they contain more than the acceptable daily intake, which is 96 nanograms per day or 0.32 parts per million for ranitidine. The FDA has conducted tests for ranitidine and nizatidine, an antacid that is chemically similar to ranitidine.

The FDA announced the results of testing on samples of ranitidine and nizatidine for several companies, including Sanofi, and found the levels of NDMA to be similar to “the levels you would expect to be exposed to if you ate common foods like grilled or smoked meats,” according to the FDA website.

The FDA’s testing results have not been updated on their website since November.

It is difficult to tell how many El Campoans have been affected so far by the recall, according to Barger, since the product is available over-the-counter.

“Sometimes you don’t know how many people are buying it, but yes, most people would recognize the brand name, which is Zantac, and a lot of people have tried it at some point in their life if they’ve ever had reflux or heartburn,” Barger said.

The FDA frequently announces medication recalls. Professional Pharmacy receives notices about once per week, Barger said.

“It’s usually them being overly cautious, it’s usually nothing that the patient even needs to be concerned about,” Barger added. “Something in this case, where they’re saying ‘look for these specific medications or lot,’ is a little bit different.”

Patients taking prescription ranitidine or nizatidine should speak to their doctor if they want to switch medications.

“Some doctors are advising that they go ahead and switch to another medication. Just being overly cautious,” Barger said.

Testing completed by independent California lab Emery Pharma found that high NDMA levels in ranitidine could be caused by exposure to heat while being stored.

“Be careful about how you store your medication as well, because this can happen with other medications,” Barger said.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.